A & E Physician Warns of Anitdepressant & Alcohol Combo After Death of Govt. Official's Nephew

First three paragraphs read:  "AN A&E consultant has warned of the "lethal" consequences of combining alcohol and prescription medication following the death of Bertie Ahern's nephew from a mixture of drink and anti-depressants."

"Dr Chris Luke said people were admitted every day suffering from the effects of legal drug and alcohol cocktails. Dr Luke, a consultant at Cork University Hospital, said legal drugs were as dangerous as illegal drugs and the public needed to be made aware of the dangers".

"He was commenting after an inquest found that Dylan Ahern, the son of former Dublin City Councillor Maurice Ahern, had been killed by a combination of anti-depressant medication and alcohol. A jury returned a verdict of death by misadventure."

http://www.herald.ie/national-news/booze-and-pills-alert-after-bertie-tragedy-2139007.html

Booze and pills alert after Bertie tragedy

Thursday April 15 2010

AN A&E consultant has warned of the "lethal" consequences of combining alcohol and prescription medication following the death of Bertie Ahern's nephew from a mixture of drink and anti-depressants.

Dr Chris Luke said people were admitted every day suffering from the effects of legal drug and alcohol cocktails. Dr Luke, a consultant at Cork University Hospital, said legal drugs were as dangerous as illegal drugs and the public needed to be made aware of the dangers.

He was commenting after an inquest found that Dylan Ahern, the son of former Dublin City Councillor Maurice Ahern, had been killed by a combination of anti-depressant medication and alcohol. A jury returned a verdict of death by misadventure.

Toxic

"Every week on our observation ward at CUH, we have several cases of people who have poisoned themselves with booze and whatever was in the medicine cabinet," Dr Luke said.

"When giving talks to parents, teenagers and colleagues, I always start by saying the first drug is alcohol and it's always the first chapter in any story of substance abuse.

"Nine out of 10 times when people poison themselves, it involves alcohol. We would rarely get a case of an overdose of anti-depressants or other drugs without alcohol being consumed first.

"Alcohol also sensitises parts of the body like the heart, brain and stomach lining, making them more susceptible to being affected by other drugs.

"It amplifies the toxic effect of each compound so the synergy they have is greater than the sum of their parts in their effect on the body."

Dr Luke said the effect could be either a more intense tranquilising effect, or a paradoxical stimulation, leaving people either almost comatose, or "off their heads".

He said a large number of people who self-harmed with alcohol and drugs did so either accidentally or impulsively.

They can become aggressive, violent and paranoid and can suffer from a rapid heart rate, high blood pressure or "electrical chaos" in the brain, leading to seizures or even heart attacks and fatal strokes. "Booze and drugs are always a dangerous combination," he added.

hnews@herald.ie

– Andrew Phelan